Thunderstorm Wind, Harding
- When
- August 11, 6:30 PM MST
- Where
- Harding County, 8.48 mi NE of Ladner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.920, -103.610
The spotter estimated wind gusts at 60 mph.
A line of severe thunderstorms tracked southeast across far northern Harding County and northern Perkins County, producing wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked southeast across far northern Harding County and northern Perkins County, producing wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:22 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Tue Aug 11 2020
.DISCUSSION...(This Evening Through Tuesday)
Issued at 317 PM MDT Tue Aug 11 2020
Upper flow has become zonal across the north central CONUS, with
several embedded waves across the CWA. Surface trough/dryline has
pushed across northeast WY to the western edge of the Black Hills.
Satellite shows Cu field developing over the last couple hours,
especially across the Black Hills where showers have developed.
Short range models indicate and 20z special sounding show SBCAPE at
3000 J/kg and higher across western to central SD. Effective Shear
is at or above 35kt. CAMs are indicating a line of storms develop
along the boundary, developing across northeast WY through southwest
SD over the next hour or so, then pushing eastward. The best
consistency in CAM solutions show the higher intensity of storms
across northwest SD and a second max across southwest to south
central SD this evening. Storms will generally be east of the CWA by
midnight, with some lingering storms possible across central SD in
the overnight hours. Diffluent flow aloft will increase across the
region tomorrow as an upper low strengthens across western Canada.
Hot, dry southwest boundary layer flow is expected, with highs
reaching well into the 90s. Some areas across southwest SD could
reach over 100 degrees. There isn't good agreement with how storms
will develop tomorrow. It looks like the strongest activity will
stay north and east of the CWA, but hard to tell how things will
evolve in this type of pattern. Forecast soundings show any storms
that develop over the CWA will have very high bases and steep lapse
rates, so strong winds will be a particular threat. Cooler air will
push into the region toward the end of the week, along with lower
chances for late day storms. Temperatures will be near seasonal
averages.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 522 PM MDT Tue Aug 11 2020
Storms will continue to develop this evening, mainly across
western to central SD. MVFR/IFR conditions are possible near any
strong/severe thunderstorms this evening. Early Wednesday
morning, some fog may develop across northwestern SD, resulting in
MVFR/IFR conditions there. Chances for thunderstorms will return
to portions of the area Wednesday afternoon.
&&
.FIRE WEATHER...
Issued at 317 PM MDT Tue Aug 11 2020
Critical fire weather conditions will continue across southern
portions of Campbell County this afternoon behind a dryline.
Temperatures in the 90s and RH below 15 percent are combining
with breezy west to southwest winds, resulting in ongoing critical
fire weather conditions, mainly across southern Campbell County.
Similar conditions are possible Wednesday afternoon across
portions of northeast Wyoming, though wind intensity is still
unknown. Models show winds remaining under 20 kts, but with steep
lapse rates and high mixing heights, winds could end up being
strong. For now, have expanded the Fire Weather Watch to include
northern Campbell County for Wednesday afternoon and early
evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ314-315-317.
&&
DISCUSSION...13
AVIATION...13
FIRE WEATHER...13Hazardous Weather Outlook National Weather Service Rapid City SD 301 AM MDT Tue Aug 11 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 301 AM MDT Tue Aug 11 2020 /401 AM CDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will move across the area today. Severe thunderstorms are possible, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Friday. There is a marginal risk of severe thunderstorms Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-056-057-071-121300- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 301 AM MDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Friday. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-121300- Southern Campbell-Weston- 301 AM MDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Near critical to critical fire weather conditions are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical to critical fire weather conditions are possible Wednesday afternoon and evening. There is a chance of thunderstorms Wednesday through Friday. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ARGYLE 43.53N 103.65W
08/11/2020 E0.75 INCH CUSTER SD TRAINED SPOTTER
LARGEST ABOUT PENNY SIZED. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER UNR2002783
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 4 E HOT SPRINGS 43.43N 103.40W
08/11/2020 E1.00 INCH FALL RIVER SD PUBLIC
&&
EVENT NUMBER UNR2002784
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
625 PM MDT Tue Aug 11 2020
SDZ030-041-042-120115-
Custer Co Plains SD-Fall River SD-Oglala Lakota SD-
625 PM MDT Tue Aug 11 2020
...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER...NORTHWESTERN
OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Oral, or 18 miles east of Hot Springs, moving east at
25 mph.
Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Rockyford, Intersection of Red Shirt and Cuny Table Roads, and
southwestern Badlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4334 10320 4348 10323 4349 10321 4359 10242
4326 10243
TIME...MOT...LOC 0024Z 272DEG 23KT 4343 10311
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL HOT SPRINGS 43.43N 103.48W
08/11/2020 E1.50 INCH FALL RIVER SD SOCIAL MEDIA
PHOTO SHOWS HAIL STONES OF AROUND PING PONG SIZED. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER UNR2002785
KDSSpecial Weather Statement National Weather Service Rapid City SD 634 PM MDT Tue Aug 11 2020 SDZ030-031-042-120100- Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD- 634 PM MDT Tue Aug 11 2020 ...STRONG THUNDERSTORM OVER EASTERN CUSTER...NORTH CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES... At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Sheep Mountain Table, or 36 miles southeast of Rapid City, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scenic, Sheep Mountain Table, and western Badlands National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4366 10277 4380 10283 4389 10254 4362 10249 TIME...MOT...LOC 0034Z 259DEG 13KT 4373 10267 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 N SCENIC 43.86N 102.54W
08/11/2020 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
MARBLE TO GOLF BALL SIZE. LASTED ABOUT 10 MIN.
&&
EVENT NUMBER UNR2002786
KDSThe Rapid City radar (KUDX), 209 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912464, 912465.